An 18 year old female presents with painful discoloration of her fingers. She noticed that when exposed to cold temperatures her fingers would change to a pale white color and become painful. On evaluation she is found to have a normal oxygen saturation and regular cardiac exam. Radial pulses are palpable bilaterally. Digits are without ulcerations. Laboratory data shows a normal ESR and a negative ANA and rheumatoid factor.
Raynaud’s phenomenon is a syndrome characterized by digital discoloration secondary to hyperactivity of the sympathetic nervous system and subsequent vasoconstriction. The classic symptomatology include triphasic color changes, as a response to emotional stress or cold temperatures, from white (ischemia), to blue (cyanosis), to red (reactive erythema from hyperemia). The digits are typically painful and may develop ulcerations as a result of diminished blood flow.
Primary Raunaud’s phenomenon must be distinguished from that of a secondary cause. Potential causes include, but are not limited to, antiphospholipid antibodies, connective tissue disorders as well as medications.
Treatment options for Raynaud’s phenomenon are largely conservative for mild to moderate disease and include avoidance of cold tempurature and discontinuation of any causative medications. For moderate to severe disease, vasodilators such as dihydropyridine calcium channel blockers are useful. Sildenafil has been used in patients who have failed other vasodilators and anecdotal reports suggest efficacy. The prostagladin, iloprost, and the endothelin receptor antagonist, bosentan, have been used in Raynaud’s phenomenon and associated pulmonary hypertension. Sympathectomy and Botox injections can be performed in severe cases.